Computationally generated cross-property bounds for stiffness and fluid permeability using topology optimization

Challis, Vivien J., Guest, James K., Grotowski, Joseph F. and Roberts, Anthony P. (2012) Computationally generated cross-property bounds for stiffness and fluid permeability using topology optimization. International Journal of Solids And Structures, 49 23-24: 3397-3408. doi:10.1016/j.ijsolstr.2012.07.019


Author Challis, Vivien J.
Guest, James K.
Grotowski, Joseph F.
Roberts, Anthony P.
Title Computationally generated cross-property bounds for stiffness and fluid permeability using topology optimization
Journal name International Journal of Solids And Structures   Check publisher's open access policy
ISSN 0020-7683
1879-2146
Publication date 2012-11-15
Sub-type Article (original research)
DOI 10.1016/j.ijsolstr.2012.07.019
Volume 49
Issue 23-24
Start page 3397
End page 3408
Total pages 12
Place of publication Oxford, United Kingdom
Publisher Pergamon
Collection year 2013
Language eng
Abstract We compute Pareto fronts that estimate the upper bounds of the bulk modulus and fluid permeability cross-property space for periodic porous materials over a range of porosities. The fronts are generated numerically using topology optimization, which is a systematic, free-form design algorithm for optimizing material layouts. The presented microstructures demonstrate the trade-off between the bulk modulus and fluid permeability achievable with a multifunctional porous material and will be useful for designers of materials for which both stiffness and permeability are important. Our results suggest that the range of achievable stiffness and permeability properties is significantly restricted when considering elastic isotropy, as compared to cubic elastic symmetry. The estimated bounds are of practical importance given the lack of microstructure-independent theoretical cross-property bounds.
Keyword Bulk modulus
Cross-property bounds
Fluid permeability
Multifunctional materials
Pareto fronts
Topology optimization
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Available online: 3 August 2012.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2013 Collection
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 19 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 26 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 03 Oct 2012, 10:18:07 EST by Dr Vivien Challis on behalf of Mathematics